Click to search

The monoamine oxidase inhibitor-tyramine interaction.

Review article
Brown C, et al. J Clin Pharmacol. 1989.

Abstract

Reports of hypertensive reactions from monoamine oxidase inhibitors (MAOI) began to proliferate in the early 1960s. Asatoor did extensive research and found that the combination of an MAOI and a food containing tyramine resulted in the hypertensive interaction ("the cheese reaction"). Because of the risk of intracerebral hemorrhage and death, clinicians were hesitant to use the MAOIs. Although progress on the metabolic effects of MAOIs has been slow, use of clinical information in addition to analysis of bioactive amine content of foods has allowed the formulation of dietary recommendations, which are thought to be useful clinically in the administration of MAOIs. This has resulted in the gradual return to use of these psychotropic compounds.

PMID

2666453 [Indexed for MEDLINE]

Full text

 Citation 33 of 95 Back to results 

Similar articles

See all